Aim Tramadol is a synthetic opioid widely used to treat pain in adults and children over 12 years old. Extensive research on the toxicity of tramadol in adults has been published but the adverse effects in children are less well documented. We aimed to describe the clinical presentation of tramadol intoxication in children.
Methods Retrospective analysis of case notes of children who presented to our hospital with tramadol intoxication, from January to September 2013.
Results Four females aged 10 months to 14 years presented to A&E with tramadol overdose. Three cases were accidental, but in all of them, the medication belonged to an adult within the household. The average time of presentation was 2.5 h with a median dose of 14.8 mg/Kg of tramadol (range 5.2 to 32.5 mg/Kg). The most common symptoms were drowsiness (100%), dry mouth /feeling thirsty (75%), nausea/vomiting (75%), pruritus/rash (50%) and miosis (50%). The patient, who took the highest dose of tramadol, developed respiratory depression one hour after the ingestion and experienced a generalised tonic-clonic seizure 6 h later. Treatment used was: activated charcoal in 2 patients who arrived within 1 h of ingestion, Naloxone to reverse the episode of respiratory depression and intravenous fluids. There were no remarkable changes in the patients’ biochemistry profile. The patients were observed for an average of 22.6 h.
Conclusion This case series illustrates the most common symptoms reported in children with tramadol overdose. The patients were all symptomatic on presentation and the severity of their symptoms was proportional to the amount of tramadol consumed. Our treatment focused on the primary goal of resuscitation and supportive care, but a basic understanding of tramadol’s pharmacological profile was essential. Recent reports show a rise in tramadol prescription and misuse in the adult population and a recent advice issued by the MHRA contraindicates the use of codeine for treatment of pain in children. An increase in paediatric tramadol prescribing and the number of adverse events associated with tramadol toxicity in children may be anticipated, so awareness of the clinical presentations is important for paediatricians.